|Pulmonary nocardiosis in a patient with idiopathic CD4 T-lymphocytopenia
Vivek Jayaschandran, Sandra Gjorgova-Gjeorgjievski and Haamid Siddique
Idiopathic CD4 T-lymphocytopenia (ICL) is a rare immunodeficiency characterized by low CD4 T-lymphocyte count, which usually manifests with opportunistic infections. Here, we describe a case of pulmonary nocardiosis in a previously healthy 48-year-old male, with workup for predisposing immunodeficiencies suggesting a picture of ICL. This case illustrates the importance of considering ICL as a possible predisposing condition when an otherwise healthy individual presents with pulmonary nocardiosis.
|Lung cancer development in the patient with granulomatosis with polyangiitis during long term treatment with cyclophosphamide: first documented case
Midori Toriyama, Etsuko Tagaya, Tomoko Yamamoto, Mitsuko Kondo, Yoji Nagashima and Jun Tamaoki
We report a rare case of GPA with lung cancer developed while taking long-term cyclophosphamide (CPA).
|Pleuritis associated with primary Sjogren syndrome
Chiaki Hosoda, Yusuke Hosaka, Kai Ryu, Akira Kinoshita, Keisuke Saito and Kazuyoshi Kuwano
Sjogren's syndrome (SjS) is a systemic autoimmune disease characterized by sicca symptoms. It is rarely complicated by serositis such as pleuritis or pericarditis. We herein present a case of pleuritis complicated with primary SjS diagnosed with infiltration of lymphocytes on pleura by thoracoscopic pleural biopsy.
|A case of pulmonary cyst and pneumothorax after bronchial thermoplasty
Akifumi Funatsu, Konomi Kobayashi, Motoyasu Iikura, Satoru Ishii, Shinyu Izumi and Haruhito Sugiyama
Bronchial thermoplasty (BT) is a bronchoscopic procedure for treating severe uncontrolled asthma using thermal energy to reduce airway smooth muscle. Previous studies have reported that BT improved asthma-related quality of life and exacerbation of severe asthmatic patients. However, clinicians need to pay close attention as some unexpected severe complications of BT have been reported. We describe a case of pneumothorax preceded by pulmonary cyst development after BT.
|Acute onset of ulcerative colitis during chemoradiotherapy for anaplastic lymphoma kinase-positive lung adenocarcinoma
Kohei Fujita, Yoshinori Mizumoto, Koki Moriyoshi, Norio Araki and Tadashi Mio
Cytotoxic chemotherapy can cause various adverse effects involving the mucosa of the gastrointestinal tract. Although drug-induced enterocolitis is a common phenomenon, ulcerative colitis (UC) is a very rare condition and only a few cases have been previously reported. Here, we discuss a case of acute onset UC during chemoradiotherapy in a patient with anaplastic lymphoma kinase-positive non-small cell lung cancer.
|Acute progression of aspergillosis in a patient with lung cancer receiving nivolumab
Naohiro Uchida, Kohei Fujita, Koichi Nakatani and Tadashi Mio
We experienced acute progression of pulmonary aspergillosis during nivolumab treatment. Since there were absence of obvious immunosuppression and the presence of a drastic effect on tumour remission during nivolumab therapy, this phenomenon suggested that the trigger of chronic progressive pulmonary aspergillosis progression was dependent not on immunosuppression but on a hyperreaction to microorganisms, which was similar to the immune reconstitution inflammatory syndrome caused by nivolumab. Although the effects of immune checkpoint inhibitors for chronic infection remained controversial and precise mechanisms were unknown, immune checkpoint inhibitors might raise another aspect of immune-related adverse events: reactivation of chronic infection.
|An elderly woman with a mediastinal granulosa cell tumour: a rare presentation
Garrett M Harp, Gregory N Matwiyoff, Steven J Escobar, Keith E Thompson, Addie Alkhas and Alfredo R Ramirez
Metastatic granulosa cell tumour (GCT) in the mediastinum is a rare occurrence. We report a case of a woman who had a metastatic (GCT) in her mediastinum about 40 years after treatment of the initial neoplasm.
|Desquamative interstitial pneumonia complicated by diffuse alveolar haemorrhage
Ayako Matsuo, Nobuhiro Matsumoto, Akiko Kitamura, Hironobu Tsubouchi, Shigehisa Yanagi and Masamitsu Nakazato
We report a rare case of desquamative interstitial pneumonia (DIP) with diffuse alveolar haemorrhage (DAH). The DIP of this case was not improved by smoking cessation and the patient's exercise capacity deteriorated gradually. The DAH, which was caused by influenza infection, worsened his respiratory condition. Pulse steroid therapy followed by oral prednisolone immediately relieved the patient's respiratory failure and the long-term control of the DIP.
|Low-voltage electricity-induced lung injury
Thai Truong, Thuong Vu Le, David L Smith, Stephen P Kantrow and Van Ngoc Tran
We report a case of bilateral pulmonary infiltrates and haemoptysis following low-voltage electricity exposure in an agricultural worker.
|Marijuana "bong" pseudomonas lung infection: a detrimental recreational experience
Agni Nhirmal Kumar, Chun Ian Soo, Boon Hau Ng, Tidi Hassan, Andrea Yu-Lin Ban and Roslina Abdul Manap
Marijuana remains a popular recreational psychoactive substance that can be smoked through a water pipe. We report a case of marijuana smoking via a "bong" device that resulted in severe, life-threatening Pseudomonas aeruginosa necrotizing pneumonia. This case highlights the importance of recognizing life-threatening pneumonia potentially linked to marijuana and "bong" usage.